Daniel Berend

Senior Academic

Range of asymptotic behaviour of the optimality probability of the expert and majority rules

Daniel Berend, Luba Sapir

We study the uncertain dichotomous choice model. In this model, a group of expert decision makers is required to select one of two alternatives. The applications of this model are relevant to a wide variety of areas. A decision rule translates the individual opinions of the members into a group decision, and is optimal if it maximizes the probability of the group making a correct choice. In this paper, we assume the correctness probabilities of the experts to be independent random variables selected from some given distribution. Moreover, the ranking of the members in the group is (at least partly) known. Thus, one can follow rules based on this ranking. The extremes are the expert rule and the majority rule. The probabilities of the two extreme rules being optimal were compared in a series of early papers, for a variety of distributions. In most cases, the asymptotic behaviours of the probabilities of the two extreme rules followed the same patterns. Do these patterns hold in general? If not, what are the ranges of possible asymptotic behaviours of the probabilities of the two extreme rules being optimal? In this paper, we provide satisfactory answers to these questions.

Publication language English
Pages 16-31
Journal Journal of Applied Probability
Volume 43
Issue number 1
Publication status Published - 13.12.2006

Keywords

Decision rule
Dichotomous choice
Expert rule
Majority rule
Optimality probability
Partial information

ASJC Scopus subject areas

Statistics and Probability
General Mathematics
Statistics, Probability and Uncertainty
Access to Document
10.1239/jap/1143936240
Other files and links
Link to publication in Scopus